Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Goodland, KS

August 25, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2002, 5:09 AM MDT for Kit Carson County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2002, 5:09 AM MDT (11:09 UTC)
Expired
Aug 25, 2002, 6:15 AM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS53 KGLD 251109
SVRGLD
COC063-251215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
509 AM MDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 AM MDT

* AT 509 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTH OF VONA...OR ABOUT 21 MILES
  NORTHEAST OF FLAGLER...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VONA AT 520 AM MDT
  STRATTON AT 525 AM MDT
  BETHUNE AT 535 AM MDT
  BURLINGTON AT 540 AM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3958 10247 3954 10298 3904 10276 3902 10206

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:30 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 25, 2:30 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MDT SUN AUG 25 2002

FORECAST CONCERNS ARE PRECIPITATION CHANCES TODAY.

LARGE SCALE PATTERN SIMILAR TO THE PAST FEW DAYS WITH RIDGING OVER
THE SOUTHWEST STATES AND A TROUGH OVER THE NORTHWESTERN STATES. LEFT
EXIT REGION OF UPPER JET WILL WEAKEN AND MOVE EAST OF THE AREA AS
WEAK SUBSIDENCE/RIDGING APPROACH FROM THE SOUTH...HOWEVER CURRENT
CONVECTION OVER NORTHEAST CO WILL CONTINUE TO PROPAGATE INTO THE
AREA SO WILL ADD A SLIGHT CHANCE FOR TODAY. ETA 850MB TEMPS SUPPORT
HIGHS IN THE UPPER 80S...CLOUD COVER MAY KEEP TEMPS DOWN A FEW
DEGREES. WILL KEEP A SLIGHT CHANCE OF PCPN FOR THIS EVENING/TONIGHT
AS LOW LEVEL UPSLOPE FLOW INTERACTS WITH A WEAK UPPER JET. AVN IS
MUCH MORE AGGRESSIVE WITH BRINGING A 700MB SHORTWAVE OUT OF THE
CENTRAL ROCKIES AND INTO NORTHWEST KS LATER TONIGHT COMPARED TO THE
ETA...WHICH IS WEAKER AND MUCH SLOWER WITH THIS FEATURE.

SOUTHWEST FLOW ALOFT WILL ALLOW SUBTLE DISTURBANCES TO RIDE OVER THE
SOUTHWEST STATES RIDGE AND INTO THE HIGH PLAINS...WILL KEEP A SLIGHT
CHANCE OF PCPN IN THE FORECAST THROUGH THE LONG TERM PERIODS. NO
CHANGE TO EXTENDED PORTION OF FORECAST.

.GLD...NONE.

MCGUIRE

In the hours before

Special weather statement, Aug 25, 2:28 AM MDT, 2 hours 41 minutes before
COZ090-091-250930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
228 AM MDT SUN AUG 25 2002

STRONG TO SEVERE THUNDERSTORMS IN NORTHERN WASHINGTON COUNTY WILL
MOVE INTO WESTERN YUMA COUNTY SOUTH OF YUMA AROUND 240 AM MDT AND
NORTHERN KIT CARSON COUNTY AROUND 315 AM MDT. PERSONS IN THIS AREA
SHOULD PAY CLOSE ATTENTION TO THE WEATHER AND BE PREPARED TO TAKE
COVER IF A WARNING SHOULD BECOME NECESSARY.
Special weather statement, Aug 25, 4:00 AM MDT, 1 hour 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MDT SUN AUG 25 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND AGAIN THIS
EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER THE TRI-STATE AREA
EARLY THIS MORNING...AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE
AREA. WIND PROFILES SUGGEST SOME POTENTIAL FOR UPDRAFT ROTATION. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS
WITH THE POSSIBILITY OF AN ISOLATED TORNADO.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING OVER THE HIGHER TERRAIN OF EASTERN COLORADO...AND MAY
MOVE INTO SOUTHWEST NEBRASKA AND WESTERN KANSAS DURING THE EVENING
HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
HIGH WINDS.

MCGUIRE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:45 PM MDTTornado WarningGLDKit Carson60 min
Aug 24, 7:49 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Aug 24, 8:43 PM MDTTornado WarningGLDKit Carson62 min
Aug 24, 11:03 PM MDTTornado WarningGLDYuma42 min
Aug 24, 11:26 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min
Aug 25, 3:23 AM MDTSevere Thunderstorm WarningGLDYuma37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.